Turkish Journal of Nephrology
Case Report

Posterior Reversible Encephalopathy Related to Tacrolimus in a Pediatric Renal Allograft Recipient

1.

Akdeniz Üniversitesi Tıp Fakültesi, Çocuk Nefroloji Bilim Dalı, Antalya, Türkiye

2.

Akdeniz Üniversitesi Tıp Fakültesi, Çocuk Nöroloji Bilim Dalı, Antalya, Türkiye

3.

Akdeniz Üniversitesi Tıp Fakültesi, Radyoloji Anabilim Dalı, Antalya, Türkiye

Turkish J Nephrol 2012; 21: 181-184
DOI: 10.5262/tndt.2012.1002.14
Read: 669 Downloads: 430 Published: 11 February 2019

Posterior reversible encephalopathy syndrome (PRES) is a clinicoradiological entity characterized by headache, altered mental state, seizure, visual disturbance and characteristic magnetic resonance imaging (MRI) findings. A 15-year-old boy, who had renal transplantation three weeks previously because of Prune Belly syndrome presented with headache, weakness and altered consciousness level. He was on tacrolimus, mycophenolat mofetil and prednisolone therapy. He suffered a generalized tonicclonic seizure at the emergency room. He had significant visual disturbance and headache on postictally. Serum creatinine was 1.2 mg/dl and tacrolimus trough level was 15 ng /ml. Serum electrolytes, glucose, liver enzymes, calcium, phosphate, albumin, magnesium, and acid-base status were all normal. Lumbar puncture findings were normal. Cranial MRI was compatible with PRES. It was thought to be due to tacrolimus therapy; the medication was therefore switched to cyclosporine, which improved the clinical situation. The majority of lesions on magnetic resonance imaging disappeared within 5 weeks. Transplantation teams should be aware of this uncommon complication of immunosuppression, which may be associated with significant morbidity and mortality if it is not expeditiously recognized. 

Files
EISSN 2667-4440